Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 515, NWS Birmingham, AL

November 8, 2000Madison County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Nov 8, 2000, 11:27 PM CST for Madison County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 8, 2000, 11:27 PM CST (05:27 UTC)
Expired
Nov 9, 2000, 12:00 AM CST
In force
33 min
Issued by
NWS Birmingham, AL
Area
Whole counties

County Madison County, AL

The radar

The Northeast Alabama radar (KHTX), 46 km from the middle of the area, began a volume at 05:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Nov 8, 8:00 PM CSTTornado WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 5.5 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2000-11-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 418 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2000-11-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 258 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
418 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
640 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
258 m²/s²
0-3 km storm-relative helicity
352 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 090528
SVRBHM
ALC089-090600-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1127 PM CST WED NOV 8 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MADISON COUNTY IN NORTH CENTRAL ALABAMA

* UNTIL MIDNIGHT CST

* AT 1127 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM NEAR HAZEL GREEN TO SOUTHWEST
  HUNTSVILLE...MOVING EAST AT 40 MPH.  STRONG DAMAGING WIND IS LIKELY WITH
  THIS STORM.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...HUNTSVILLE AND
  MOORES MILL.  

A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...TORANADOES CAN DEVELOP
SUDDENLY FROM SEVERE THUNDERSTORMS.

LAT...LON 3496 8677 3464 8675 3465 8639 3496 8638

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 8, 2:58 PM CST, 8 hours 29 minutes earlier.

Area forecast discussion, Nov 8, 2:58 PM CST, 8 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
258 PM CST WED NOV 08 2000

ACTIVE WX PATTERN THE NEXT 24 HOURS.  DEVELOPING SURFACE LOW OVER
PORTIONS OF LA WILL STRENGTHEN AND MOVE RAPIDLY NEWD.  SFC LOW
WILL APPROACH THE EXTREME NW SECTIONS OF THE AREA BY 6AM THU WITH
TRAILING COLD FRONT ALONG THE AL/MS LINE.  IN ADVANCE OF THIS LOW...
850 LOW LEVEL JET WILL APPROACH 50 KNOTS COUPLED WITH AN UPPER JET
APPROACHING 100 KNOTS.  VERY IMPRESSIVE VERTICAL MOTION AND SHEAR
AXIS FORECAST TO MOVE INTO AND ACROSS THE WRN SECTIONS OVERNIGHT AND
THEN THE ERN SECTIONS EARLY ON THURSDAY.  SPC HAS MUCH OF THE AREA
OUTLOOKED TNGT AND EARLY THURSDAY...AND POSSIBLE SVR TSTMS WILL BE
MENTIONED IN THE ZONES AS A SQUALL LINE IS EXPECTED TO MOVE ACROSS
THE AREA.

COLD FRONT WILL MOVE RAPIDLY ACROSS THE AREA ON THURSDAY WITH RAPID
CLEARING THURSDAY NIGHT AND FRIDAY AS HIGH PRESSURE SETTLES IN.
WILL GO WITH HIGH POPS TNGT AND THURSDAY IN ASSOCIATION WITH THE
APPROACHING SYSTEM...THEN A SHIFT TO COLDER AND DRIER AIR
THURSDAY NIGHT AND FRIDAY.

HSV 64/65/38/56 +8-0   BHM 65/67/40/60 +8-0   MGM 68/70/42/65 +8-0

.BHM...NONE.

In the hours before

Special weather statement, Nov 8, 7:00 PM CST, 4 hours 27 minutes before
ALZ001>038-040>050-090600-

HAZARDOUS WEATHER OUTLOOK - UPDATE
NATIONAL WEATHER SERVICE BIRMINGHAM AL
700 PM CST WED NOV 08 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER THE WESTERN
HALF OF ALABAMA THROUGH EARLY THURSDAY.  THERE IS A SLIGHT RISK OF
SEVERE STORMS ACROSS THE EASTERN HALF OF THE STATE.  WATCHES ARE
EXPECTED TO BE ISSUED FOR PORTIONS OF ALABAMA OVERNIGHT.  KEEP AWARE
OF CHANGING WEATHER CONDITIONS TONIGHT.

AN UPPER LEVEL LOW WILL TRACK FROM THE TEXAS COAST TO WESTERN
TENNESSEE OVERNIGHT AND INTO THURSDAY. SOUTHERLY WINDS AHEAD OF
THE SYSTEM HAVE BROUGHT AN INCREASE IN MOISTURE TO MUCH OF THE STATE.
AS STRONGER DYNAMICS AND INCREASED INSTABILITY APPROACH...SHOWERS AND
THUNDERSTORMS WILL CONTINUE SPREADING OVER MUCH OF THE AREA.  WITH
FAVORABLE WIND PROFILES...AMPLE MOISTURE...AND INSTABILITY...SEVERE
THUNDERSTORMS SHOULD DEVELOP...WITH ISOLATED TORNADOES POSSIBLE.  AS
THE FRONT APPROACHES LATE TONIGHT...STORMS ARE EXPECTED TO FORM IN
LINES...WITH STRONG STRAIGHTLINE WINDS BEING THE MAIN CONCERN.
ADDITIONALLY...HEAVY RAINFALL AND POSSIBLE FLOODING OF LOW AREAS CAN
BE EXPECTED.

SEVERE WEATHER IS EXPECTED BEFORE MIDNIGHT OVER WESTERN ALABAMA...
AND OVER THE ENTIRE AREA AFTER MIDNIGHT.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE
PREPARED FOR ACTIVATION TONIGHT AND EARLY THURSDAY.
Local storm report, Nov 8, 11:11 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1111 PM CST WED NOV 08 2000

TIME(CST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

645 PM     AKRON                     AL   WIND DAMAGE
11/08/00   HALE                           POSSIBLE TORNADO IN HALE
                                          CO. BETWEEN AKRON-HAVANA
                                          AND MOUNDVILLE. REPORTED
                                          BY 911 DIRECTOR AND ABC
                                          33/40 TV.

215 PM     MONTGOMERY                AL   WIND DAMAGE
11/08/00   MONTGOMERY                     POWERLINES DOWN IN WEST
                                          MONTGOMERY. REPORTED BY
                                          FIRE DEPARTMENT.

810 PM     BIRMINGHAM                AL   WIND DAMAGE
11/08/00   JEFFERSON                      TREES DOWN ON CLAIRMONT
                                          AVE. REPORTED BY
                                          NEWSPAPER.

1013 PM    EUTAW                     AL   TORNADO
11/08/00   GREENE                         EUTAW POLICE DEPARTMENT
                                          REPORTED A TORNADO ON THE
                                          GROUND NEAR EUTAW.

1000 PM    CARROLLTON                AL   WIND DAMAGE
11/08/00   PICKENS                        TREES DOWN ON HWY 86 E
                                          BETWEEN GORDO AND
                                          CARROLLTON. ALSO NEAR
                                          PICKENSVILLE. REPORTED BY
                                          PICKENS COUNTY SHERIFFS
                                          OFFICE.

1005 PM    MUSCLE SHOALS             AL   WIND DAMAGE
11/08/00   COLBERT                        TREES DOWN ON BUCHANNON
                                          PENNINSULA. REPORTED BY
                                          COLBERT COUNTY 911.

1015 PM    RUSSELLVILLE              AL   WIND DAMAGE
11/08/00   FRANKLIN                       TREES DOWN ON HWY 85 7 E
                                          RUSSELLVILLE. REPORTED BY
                                          FRANKLIN COUNTY SHERIFFS
                                          OFFICE.

1030 PM    FAYETTE                   AL   WIND DAMAGE
11/08/00   FAYETTE                        TREES AND POWERLINES DOWN
                                          AT HWY 96 15 W OF
                                          FAYETTE. REPORTED BY
                                          FAYETTE COUNTY EMA.

1000 PM    VERNON                    AL   WIND DAMAGE
11/08/00   LAMAR                          TREES DOWN 5 N VERNON ON
                                          HWY 17. REPORTED BY LAMAR
                                          COUNTY SHERIFFS OFFICE.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 8, 8:00 PM CSTTornado WarningBMXJefferson45 min
Nov 8, 9:31 PM CSTSevere Thunderstorm WarningBMXLamar, Pickens44 min
Nov 8, 9:44 PM CSTTornado WarningBMXGreene, Sumter46 min
Nov 8, 9:45 PM CSTTornado WarningBMXPickens45 min
Nov 8, 9:49 PM CSTSevere Thunderstorm WarningBMXMarion41 min
Nov 8, 10:00 PM CSTSevere Thunderstorm WarningBMXColbert, Franklin, Lawrence45 min
Nov 8, 10:17 PM CSTSevere Thunderstorm WarningBMXFayette28 min
Nov 8, 10:22 PM CSTTornado WarningBMXGreene, Hale, Tuscaloosa53 min
Nov 8, 10:24 PM CSTTornado WarningBMXFayette36 min
Nov 8, 10:42 PM CSTTornado WarningBMXWalker33 min
Nov 8, 10:50 PM CSTSevere Thunderstorm WarningBMXLimestone, Madison, Morgan40 min
Nov 8, 10:58 PM CSTSevere Thunderstorm WarningBMXWinston32 min
Nov 8, 11:00 PM CSTTornado WarningBMXPerry30 min
Nov 8, 11:14 PM CSTSevere Thunderstorm WarningBMXWalker31 min
Nov 8, 11:30 PM CSTTornado WarningBMXBibb, Perry45 min
Nov 8, 11:37 PM CSTSevere Thunderstorm WarningBMXJackson38 min
Nov 8, 11:37 PM CSTTornado WarningBMXTuscaloosa23 min
Nov 8, 11:52 PM CSTTornado WarningBMXFayette, Walker23 min
Nov 8, 11:57 PM CSTTornado WarningBMXJefferson33 min
Nov 8, 11:58 PM CSTTornado WarningBMXShelby32 min
Nov 9, 12:17 AM CSTSevere Thunderstorm WarningBMXJackson43 min
Nov 9, 12:27 AM CSTTornado WarningBMXShelby33 min
Nov 9, 12:45 AM CSTTornado WarningBMXJefferson30 min
Nov 9, 1:01 AM CSTTornado WarningBMXSt. Clair29 min
Nov 9, 1:31 AM CSTTornado WarningBMXPerry29 min
Nov 9, 1:56 AM CSTTornado WarningBMXEtowah34 min
Nov 9, 1:57 AM CSTTornado WarningBMXDeKalb48 min
Nov 9, 2:23 AM CSTTornado WarningBMXCherokee37 min
Nov 9, 2:52 AM CSTTornado WarningBMXDallas38 min
Nov 9, 5:09 AM CSTFlash Flood WarningBMXJefferson3 hr
Nov 9, 8:29 AM CSTSevere Thunderstorm WarningBMXRussell46 min
Nov 9, 8:41 AM CSTSevere Thunderstorm WarningBMXLee34 min
Nov 9, 12:20 PM CSTSevere Thunderstorm WarningBMXJackson40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.